Stay informed with the latest updates on coronavirus (COVID-19). Find out more >>

Toxidromes poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Poisoning – acute guidelines for initial management
    Resuscitation
    Recreational drug use and overdose

     Key points

    1. A toxic syndrome or toxidrome is a 'clinical fingerprint', characterised by a classic constellation of symptoms and signs due to toxic effects of chemicals in the body
    2. Toxic syndrome or toxidrome recognition is important for rapid detection of the suspected cause and helps focus the differential diagnosis to those few chemicals which have similar toxic effects  

    For 24 hour advice, contact the Poisons Information Centre 13 11 26

    Common Toxic Syndromes/Toxidromes

    The Agitated/Confused Child

     

    Vitals

     

    Toxidrome

    T

    HR

    BP

    RR

    Mental status

    Pupils

    Other findings

    Examples

    Antidote

      Anticholinergic

     

    -
    /

    Delirium
    Hallucinations
    Agitation

    Dilated

    Dry, flushed skin
    Urinary retention

    Sedating antihistamines (eg promethazine, doxylamine, cyproheptadine, pheniramine, alimemazine)

    Tricyclic antidepressants
    Atropine
    Hyoscine
    Antispasmodics
    Atypical antipsychotics (eg risperidone, quetiapine)
    Plants (eg Angels trumpet)

    Physostigmine


    Sodium bicarbonate (tricyclic antidepressants)

    Hallucinogen

    -

    Hallucinations

    Synaesthesia

    Agitation

    Dilated

    Nystagmus

    LSD
    Mescaline
    Psilocybe mushrooms

     

    Neuroleptic Malignant syndrome

    -

    Confusion

    Dilated

    Muscle rigidity

    Diaphoretic

    Metabolic acidosis
    Liver failure
    Renal failure

    Hyperkalaemia
    Rhabdomyolysis

    Blood clots (veins and arteries)

    Antipsychotics (eg risperidone, quetiapine)
    Antiemetic agents (eg domperidone, droperidol, metoclopramide, promethazine)

    Dantrolene (decreases muscle rigidity)

    Sympatho-mimetic

    Agitation
    Hypervigilance Paranoia

    Dilated

    Diaphoretic

    Tremors
    Hyperreflexia

    Seizures

    Cocaine, amphetamine, pseudoephedrine, nicotine, caffeine, cold and flu medications beta agonist (eg phenylephrine)

     

    Serotonin Syndrome

     

     

    Confusion Agitation
    Coma

    Dilated

    Tremor

    Myoclonus

    Diaphoretic

    Hyperreflexia

    Trismus
    Rigidity

    Monoamine oxidase inhibitors
    Selective serotonin reuptake inhibitors
    Tramadol
    Tapentadol
    MDMA/ecstasy
    Amphetamines
    Lamotrigine

    Cyproheptadine

     

     

     

     

     Withdrawal from ethanol /sedatives-hypnotics

    Agitated Confusion

    Dilated

    Diaphoretic

    Diarrhoea
    Tremor
    Seizure

    Alcohol
    Benzodiazepines

    Barbiturates (eg Phenobarbitone)

     

    The Sedated/Confused Child

     

    Vitals

     

    Toxidrome

    T

    HR

    BP

    RR

    Mental status

    Pupils

    Other findings

    Examples

    Antidote

     Opioid

     

     CNS depression Coma

    Constricted

    Hyporeflexia
    Pulmonary oedema

    Opioids (heroin, morphine, methadone, fentanyl, oxycodone)                      
    Cough syrups with codeine derivates (dihydrocodeine, pholcodine)

    Naloxone

     Sedative-hypnotic
    Ethanol

    -
    /↓

    CNS depression
    Confusion
    Coma

    Constricted

    Hyporeflexia

    Alcohol
    Benzodiazepines

    Barbiturates (eg Phenobarbitone)
    GHB

    Flumazenil (benzodiazepines)

     Cholinergic

    ±

    ±

    -
    /
     ↑  

    -

    Confusion
    Coma

    Constricted

    Salivation
    Lacrimation
    Urination

    Diarrhoea
    Vomiting

    Organophosphates
    Nerve agents

    Physostigmine

    Atropine

    Management

    Management of individual conditions can be found under the specific guideline.

    Consider consultation with local paediatric team when

    Admission should be considered for all children and young people with an intentional overdose.

    Consult Victorian Poisons Information Centre 13 11 26 for advice

    Consider transfer when

    Children requiring escalation of care beyond the comfort of the hospital and local paediatric team. 

    For emergency advice and paediatric or neonatal ICU transfers, see Retrieval Services

    Assessing risk and connecting to community services

    • Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm
    • Assessment of other drug and alcohol use should also be undertaken
    • If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria)

    Discharge information and follow-up

    Parent Information: Poisoning prevention for children
    Prevention of poisoning (Victorian Poisons Information Centre)

    Poisons Information Centre : phone 13 11 26

    Victoria

    Poisons Information Centre

    Child & Adolescent Mental Health Services (CAMHS): Victorian government mental health services are region-based.

    Orygen Youth Health: Specialist mental health services for people aged 15–25 years, residing in the western and north-western regions of metropolitan Melbourne. Triage/intake - 1800 888 320.

    YSAS (Youth Support and Advocacy Service): Outreach teams across Melbourne and regional Victoria for young people experiencing significant problems with alcohol and/or drug use.

    YoDAA: Victoria's Youth Drug and Alcohol Advice service - provides information and support for youth AOD needs or anyone concerned about a young person. 

    Infoxchange Service Seeker: Search for local community support services eg local doctor, dentist, counselling services, drug and alcohol services.

     

    Last Updated October 2020

  • Reference List

    1. Koreon, G. A primer of paediatric toxic syndromes or ‘toxidromes.’ Pediatr Child Heal. 2007;12(6):457–9.  
    2. Murray, L. et al,  Toxicology handbook, 3rd edition, 2015, Churchill Livingstone Australia            
    3. Toce, M., Burns M. The Poisoned Pediatric Patient. Paediatr Rev. 2017;38(5).